Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 58, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 14, 2008, 6:00 PM CDT for LaMoure County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 6:00 PM CDT (23:00 UTC)
- Expired
- Aug 14, 2008, 6:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 6:00 PM CDT | FUNNEL CLOUD | 6 E Grand Rapids, ND | FUNNEL WAS HALFWAY TO THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 142300 TORBIS NDC045-142330- /O.NEW.KBIS.TO.W.0058.080814T2300Z-080814T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 600 PM CDT THU AUG 14 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 630 PM CDT * AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES EAST OF GRAND RAPIDS...OR 34 MILES SOUTH OF VALLEY CITY...MOVING NORTHWEST AT 7 MPH. * THE TORNADO WILL BE NEAR... GRAND RAPIDS AND 9 MILES SOUTH OF MARION BY 630 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4645 9853 4663 9834 4647 9809 4638 9819 TIME...MOT...LOC 2300Z 124DEG 6KT 4646 9824 $$ PJA
2 follow-up statements
000 WWUS53 KBIS 142320 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 620 PM CDT THU AUG 14 2008 NDC045-142330- /O.CON.KBIS.TO.W.0058.000000T0000Z-080814T2330Z/ LAMOURE ND- 619 PM CDT THU AUG 14 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHEASTERN LAMOURE COUNTY... AT 600 PM CDT...SKYWARN SPOTTERS REPORTED A FUNNEL CLOUD. THE POSSIBLE TORNADO WAS LOCATED 9 MILES EAST OF GRAND RAPIDS...OR 35 MILES SOUTH OF VALLEY CITY...MOVING SOUTHWEST AT 4 MPH. THE TORNADO WILL BE NEAR... 8 MILES EAST OF GRAND RAPIDS BY 630 PM CDT... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4645 9853 4663 9834 4647 9809 4638 9819 TIME...MOT...LOC 2319Z 029DEG 3KT 4644 9819 $$ SCHECK
000 WWUS53 KBIS 142329 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 629 PM CDT THU AUG 14 2008 NDC045-142339- /O.EXP.KBIS.TO.W.0058.000000T0000Z-080814T2330Z/ LAMOURE ND- 629 PM CDT THU AUG 14 2008 ...THE TORNADO WARNING FOR NORTHEASTERN LAMOURE COUNTY WILL EXPIRE AT 630 PM CDT...530 PM MDT... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT RISK OF A TORNADO. LAT...LON 4645 9853 4663 9834 4647 9809 4638 9819 TIME...MOT...LOC 2329Z 029DEG 3KT 4643 9820 $$ PJA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:00 PM CDT, 3 hours earlier.
Area forecast discussion, Aug 14, 3:00 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT THU AUG 14 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... CONCERNS WITH FORECAST DEAL WITH UPPER LOW OVER CWA AND TRENDS FOR WARMER TEMPERATURES. LATEST SURFACE ANALYSIS SHOWED SURFACE LOW PRESSURE OVER THE WEST CENTRAL ND AND ANOTHER WEAK SURFACE LOW IN NORTHEASTERN SD. EXTENSIVE AREA OF CLOUD COVER FROM ERN MT INTO THE DAKOTAS. LAST LOOK AT AREA RADARS SHOWED ROTATING BANDS OF CONVECTION FROM MT INTO THE WESTERN DAKOTAS. AREA TEMPERATURES WERE IN THE 50S AND 60S UNDER THE RAIN AREA TO THE 70S AND 80S IN THE EASTERN PORTIONS OF THE DAKOTAS. THERE HAVE BEEN A FEW COLD AIR FUNNELS SIGHTED AROUND THE TOWN OF STANLEY IN MCLEAN COUNTY IN THE PAST 2 HOURS. TODAYS MODELS WERE SIMILAR IN HANDLING THE UPPER LOW MOVING STRAIGHT SOUTH FROM SASKATCHEWAN INTO EASTERN MT. THIS PATTERN IS UNUSUAL WITH THIS STORM TRACK ACTUALLY PROGGED TO MOVED SLIGHTLY SOUTHWESTWARD TOWARDS COLORADO AND UTAH BY LATE SUNDAY NIGHT. CURRENT CONVECTION WILL PERSIST INTO FRIDAY MORNING WITH THE SOUTHWEST AND WEST CENTRAL AREAS EXPERIENCING MOST OF THE RAIN. THIS WILL HELP THIS AREA WHICH HAS BEEN SO DRY AND HAS BEEN UNDER FIRE WEATHER THREATS LATELY. THEY COULD RECEIVE BETWEEN /0.50/ TO /1.00/ INCHES ADDITIONAL RAINFALL BY FRIDAY MORNING. SKIES SHOULD CLEAR FROM NORTH TO SOUTH ON FRIDAY AND TEMPERATURES WILL RECOVER BACK TO SEASONAL LEVELS WITH READINGS BACK IN THE 80S. WHAT MAKES THE PATTERN UNUSUAL IS ALSO THE FACT THAT AS THE UPPER LOW DROPS SOUTH AND WEST COAST UPPER RIDGING BUILDS TO THE NORTH OF THE LOW AND RESULTS IN A REX BLOCK PATTERN BY SATURDAY. THIS WILL BLOCK THE WEATHER PATTERN WHICH WILL MEAN WARM DRY WEATHER OVER THE WEEKEND INTO MONDAY. HIGH TEMPERATURES WILL WARM FURTHER TO AROUND 90 OR IN THE LOWER 90S FOR THE WEEKEND INTO NEXT WEEK AS THE STORM TRACK WILL BE PUSHED NORTH INTO SRN CANADA. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... RIDGING ALOFT ON MONDAY AND TUESDAY WILL SLIDE EAST AS YET ANOTHER SHORT WAVE TROUGH MOVES ACROSS THE ROCKIES WEDNESDAY AND THURSDAY. AS THIS IS A CHANGE FROM THE PREVIOUS RUN...WILL TREND WITH THE MODELS BUT HOLD OFF ANY MENTION OF PRECIP UNTIL THURSDAY. WARM TEMPERATURES MONDAY AND TUESDAY WILL TREND TOWARD NORMAL OR A LITTLE BELOW BY THURSDAY. && .AVIATION...WITH THE UPPER LEVEL LOW MOVING SOUTH ACROSS EASTERN MONTANA AND THE WESTERN DAKOTAS...NUMEROUS SHOWERS AND WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN AND CENTRAL NORTH DAKOTA WITH THE ADDITION OF DAY TIME HEATING. THE SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE EVENING HOURS...WITH THE SHOWERS AND THUNDERSTORMS CAUSING MVFR AND SPOTTY IFR CONDITIONS DUE TO REDUCED VISIBILITIES AND CEILINGS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && VJ/TSW
Hazardous weather outlook, Aug 14, 5:39 AM CDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 539 AM CDT THU AUG 14 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 539 AM CDT THU AUG 14 2008 /439 AM MDT THU AUG 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Special weather statement, Aug 14, 2:43 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 243 PM CDT THU AUG 14 2008 NDZ001>004-009>012-017>022-031>035-040>046-142145- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX-EMMONS- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL... BOTTINEAU...WILLISTON...NEW TOWN...MINOT...TOWNER... WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...GARRISON... MCCLUSKY...BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK... MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES... LINTON 243 PM CDT THU AUG 14 2008 /143 PM MDT THU AUG 14 2008/ ...WEAK FUNNELS HAVE BEEN REPORTED IN NORTHWEST NORTH DAKOTA THIS AFTERNOON... EARLY THIS AFTERNOON WEAK FUNNEL CLOUDS WERE REPORTED BY A WEATHER SPOTTER IN STANLEY...50 MILES WEST OF MINOT. THESE WEAK FUNNELS WERE MOVING NORTHWEST AT 15 MPH. AN UPPER LEVEL DISTURBANCE IS MOVING ACROSS EASTERN MONTANA AND WESTERN NORTH DAKOTA THIS AFTERNOON CAUSING NUMEROUS SHOWERS AND A WIDELY SCATTERED THUNDERSHOWERS. THE SHOWERS AND THUNDERSHOWERS COULD CAUSE ISOLATED WEAK FUNNELS ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON. THESE WEAK FUNNEL CLOUDS ARE NOT ASSOCIATED WITH SEVERE THUNDERSTORMS. THEY ARE FORMED BY SHOWERS OR THUNDERSHOWERS WHEN UNIQUE METEOROLOGICAL CONDITIONS EXIST. WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT LIVED. THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND AND CAUSED MINOR DAMAGE. BECAUSE OF THIS POSSIBILITY...IF YOU SEE ONE OF THESE FUNNELS...SEEK SHELTER.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:12 PM CDT | Areal Flood Advisory | BIS | LaMoure | 3 hr |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.